Pennsylvania, 2008

Hail in Pennsylvania, July 26, 2008

July 26, 2008 · NWS BGM · 1 event in 1 county or zone

A slow moving cold front moved from the central Great Lakes to western Pennsylvania by early afternoon. An unstable air mass caused scattered showers and thunderstorms to develop ahead of the front, with isolated reports of severe weather.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BGM wrote it up.

A slow moving cold front moved from the central Great Lakes to western Pennsylvania by early afternoon. An unstable air mass caused scattered showers and thunderstorms to develop ahead of the front, with isolated reports of severe weather.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Jul 26, 1:57 PM EST, 4 hours 3 minutes earlier.

Area forecast discussion, Jul 26, 1:57 PM EST, 4 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
257 PM EDT SAT JUL 26 2008

.SYNOPSIS...
A SLOW MOVING COLD FRONT WILL APPROACH THE REGION TONIGHT
...BRINGING SCATTERED SHOWERS AND THUNDERSTORMS. THIS FRONT WILL
GRADUALLY CROSS THE AREA LATE TONIGHT AND SUNDAY...WITH SOME
LINGERING SHOWERS AND STORMS POSSIBLE...ESPECIALLY FROM NORTHEAST
PENNSYLVANIA TO THE CATSKILLS. AN UPPER LEVEL DISTURBANCE WILL
CROSS THE REGION MONDAY BRINGING A CHANCE FOR MORE SHOWERS AND
THUNDERSTORMS. HIGH PRESSURE WILL BUILD IN MONDAY NIGHT AND
TUESDAY...WITH MAINLY DRY WEATHER AND WARM TEMPERATURES.

&&

.NEAR TERM /UNTIL MIDNIGHT TONIGHT/...
RADAR LOOP SHOWS NUM SHRA/TSRA ACRS NC NY AND ANTHR BATCH MOVG
TWD NW NY AND LAKE ONTARIO. THESE TWO MCS-LIKE SYSTEMS WERE LINKED
TO STEEPER MID-LVL LAPSE RATES IN ADV OF LIFTG AHEAD OF AN UPR LVL
WAVE SEEN WELL ON THE WV IMAGERY MOVG ACRS LAKE HURON. THIS
FEATURE WAS CLOSE TO THE POSITION OF THE SFC COOL FRONT WHICH
EXTENDED FROM FAR ERN ONT SW ACRS SRN ONT TO NW OH. LL WARM AND
MOISTURE ADVTN ON SW WINDS WAS SPREADING A LAYER OF WARMER AND
MOIST AIR IN ADV OF THIS FRONT UNDERNEATH A REGION OF MID-UPR LVL
COOLING ASSCTD WITH THE UPR LVL WAVE. THIS PHYSICAL PROCESS WAS
SUPPORTG CONVECTION IN THE ABV MENTIONED AREAS. THIS UPR LVL WAVE
WILL SWING SEWRD TWD LAKE ONT BY THIS EVE AND THEN LIFT NEWRD DOWN
THE ST LAWERENCE VALLEY. BELIEVE TSRA ACVTY WILL BECOME NUMEROUS
ACRS NC NY IN ASSCTN WITH THIS FEATURE LATE THIS AFTRN INTO ERLY
EVENING. CAPES CONTS TO INCREASE AS AMS DESTABILIZES WITH SFC
HEATING. CAPES SHUD EXCEED 1000 J/KG IN A MARGINALLY STRG SHEAR
ENVIRONMENT. I CUD SEE SCT SVR CELLS IN NC NY INTO ERLY EVENING AS
PER SPC SWOMCD ISSUED ERLR.

FARTHER S IN SC NY TO NE PA...ISLD SHRA/TSRA WERE FIRING IN RESPONSE
TO ANTHR WKR WAVE ALOFT SEEN OVR ERN OH. TEMPS WERE WARMER ALOFT
AND THUS LAPSE RATES WERE NOT AS STEEP IN THESE AREAS. AS THIS
WAVE MOVS FARTHER E THIS AFTRN/EVE...LIFTG IN ASSCTN WITH MAX
HEATING WILL SUPPORT INCREASING TSRA ACVTY. BUT THERE WAS A LACK
OF PRONOUNCED FRNTL CNV IN SC NY/NE PA THUS ACVTY WON/T BE AS
WIDESPREAD THIS AFTRN/EVE AS IN NC NY. SO WILL HV SCT SHRA/TSRA IN
THESE AREAS.

&&

.SHORT TERM /MIDNIGHT TONIGHT THROUGH TUESDAY/...
UPR LVL FEATURES WILL BE MAINLY E OF C NY/NE PA BY AFTER MIDNIGHT
AS FRNTL BNDRY DROPS TO C NY. WILL KEEP ISLD SHRA IN ASSCTN WITH
THIS FRNT. ANTHR SHRT WAVE DROPS S AND E AND WILL EVENTUALLY PUSH
THIS FRNT THRU NE PA AND SERN NY LATER ON SUNDAY. THIS LIKELY WILL
FIRE ANTHR ROUND OF STORMS SUN PM FROM NE PA TO CATSKILLS. WILL HV CHC
POPS FOR NOW THESE AREAS. CAPES AT AVP CUD EXCEED 1000 J/KG. MAYBE A
FEW STRG TO SVR STORMS AS WELL AS 0-6KM SHEAR APPRCHES 35 KNOTS.

AFTER THIS FRNT AND UPR WAVE CLRS THE REGION SUN NGT...THERE WILL
BE A LULL IN ACVTY UNTIL THE NEXT UPR LVL WAVE APPRCHES THE REGION
FOR MON PM. WENT CLSE TO GUIDC WITH CHC POPS FOR AFTRN TSRA/SHRA
MON.

AFTER THIS UPR WAVE PASSES...MON NGT/TUE LOOK FAIR AND WARM AS
HGHTS RISE W/ SHRT WAVE RDG BUILDG ALOFT...AT LEAST TEMPORARILY.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
THE EXTNDD RMNS A BROKEN RECORD WITH A TROF IN THE EAST AND A RIDGE
IN THE WEST. ALTHO MODELS DIFFER ON THE DEGREE OF TROFINESS AT TIMES
THRU THE PD...LOWER HGTS WILL RMN ACRS FA THRU THE END OF NEXT WEEK.
THUS...WILL CONT THE CHCS FOR PCPN WITH HIGHER POPS DRG THE
AFTN/EVNG AND SLIGHT OVRNGT. ONLY MAJOR CHG TO THIS PORTION OF THE
FCST WAS TO INCRS POPS FOR TUE NIGHT THRU THURSDAY AS MODELS
INDICATING A DEEPENING UL LOW AND ASSOC SFC SYSTEM MVG THRU. RMNDR
OF THE FCST WAS BLENDED IN WITH CURRENT HPC GUIDANCE...LEADING TO
MINIMAL CHGS WITH TEMPS STILL HOVERING NEAR SEASONAL NORMS.

&&

.AVIATION /19Z SATURDAY THROUGH THURSDAY/...
VFR CONDS WITH SCTD CUMULUS CLDS INTO THE EVNG. SHOWERS/TSTMS
EXPECTED TO INCRS IN CVRG INTO THIS EVNG BFR DIMINISHING. CUD SEE
BRIEF MVFR RESTRICTIONS TO VSBYS AS THUNDER MVS ACRS...GNRLY AFTER
18Z ACRS NORTHERN AND WRN TERMINALS TO LATER ON ARND 20Z AT
ITH/BGM. TSTMS STILL QUESTIONABLE AT AVP...THUS HV LEFT IN OCNL
SHOWERS WITH CB CLD GRP TO ACCNT FOR UNCERTAINTIES.

WINDS EXPECTED TO RMN OUT OF THE SW FROM 5-10KTS THIS AFTN BFR
LIGHTENING...THEN PICKING UP AGAIN AFTER 14Z SUNDAY.

OUTLOOK...

SUNDAY THRU TUESDAY...CONTD CHC FOR AFTN/EVE CONVECTION UNDER UPPER LEVEL
TROF. POTENTIAL CONTINUE FOR FOG RESTRICTIONS EACH MRNG. BEST
POTENTIAL FOR IFR CONDS WILL BE AT ELM EACH MRNG.

WEDNESDAY THRU THURSDAY...NEXT SYSTEM APPCHS WITH GREATEST CHC
FOR SHRA/TSRA AND RESTRICTIONS EXPECTED BEGINNING WED MORNING
INTO THURSDAY.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NY...NONE.

&&

SYNOPSIS...DJN
NEAR TERM...DJN
SHORT TERM...DJN
LONG TERM...PVB
AVIATION...PVB
Hazardous weather outlook, Jul 26, 2:29 PM EST, 3 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
329 PM EDT SAT JUL 26 2008

NYZ024-055>057-062-PAZ038>040-043-044-047-048-072-271930-
CHEMUNG-TIOGA-BROOME-DELAWARE-SULLIVAN-BRADFORD-SUSQUEHANNA-
NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE-SOUTHERN WAYNE-
329 PM EDT SAT JUL 26 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW
YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP OVER NORTHEAST
PENNSYLVANIA AND SOUTH CENTRAL NEW YORK INTO THIS EVENING. AN
ISOLATED STORM OR TWO COULD BECOME SEVERE WITH DAMAGING WINDS AND
LARGE HAIL.

THOSE PLANNING OUTDOOR ACTIVITIES SHOULD KEEP INFORMED OF THE
LATEST WEATHER FORECASTS. LISTEN FOR POSSIBLE STATEMENTS...WATCHES
AND WARNINGS.

STAY TUNED TO NOAA WEATHER RADIO ALL-HAZARDS OR YOUR FAVORITE
LOCAL MEDIA OUTLETS FOR FURTHER DETAILS OR UPDATES FROM THE
NATIONAL WEATHER SERVICE...OR VISIT OUR INTERNET WEB SITE AT
HTTP://WEATHER.GOV/BINGHAMTON.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A COLD FRONT WILL MOVE THROUGH NORTHEAST PENNSYLVANIA AND SOUTH
CENTRAL NEW YORK BY SUNDAY AFTERNOON. THIS FRONT COULD TRIGGER
A ROUND OF SCATTERED STRONG TO SEVERE THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED INTO THIS EVENING AND POTENTIALLY
SUNDAY AFTERNOON.

NYZ009-015>018-022-023-025-036-037-044>046-271930-
NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN-
SCHUYLER-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-CHENANGO-OTSEGO-
329 PM EDT SAT JUL 26 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK.

.DAY ONE...TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS INTO THIS EVENING
IN NORTH CENTRAL AND WEST CENTRAL NEW YORK...WHICH INCLUDES THE
FINGER LAKES REGION...THE WESTERN MOHAWK VALLEY AND TUG HILL. A
COOL FRONT WILL MOVE INTO THE EASTERN GREAT LAKES REGION THIS
EVENING AND TRIGGER SCATTERED TO NUMEROUS THUNDERSTORMS. THE POTENTIAL
EXISTS FOR SOME OF THE STORMS TO PRODUCE DAMAGING HIGH WINDS AND
LARGE HAIL...ALONG WITH FREQUENT LIGHTNING.

THOSE PLANNING OUTDOOR ACTIVITIES SHOULD KEEP INFORMED OF THE
LATEST WEATHER FORECASTS. LISTEN FOR POSSIBLE SEVERE THUNDERSTORM
WATCHES AND WARNINGS.

STAY TUNED TO NOAA WEATHER RADIO ALL-HAZARDS OR YOUR FAVORITE
LOCAL MEDIA OUTLETS FOR FURTHER DETAILS OR UPDATES FROM THE
NATIONAL WEATHER SERVICE...OR VISIT OUR INTERNET WEB SITE AT
HTTP://WEATHER.GOV/BINGHAMTON.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED INTO THIS EVENING.

NICOSIA

In the hours before

Special weather statement, Jul 26, 4:57 PM EST, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
557 PM EDT SAT JUL 26 2008

NYZ018-262245-
ONONDAGA NY-
557 PM EDT SAT JUL 26 2008

...STRONG THUNDERSTORM MOVING INTO THE AREA...

* AT 551 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  STRONG THUNDERSTORM.  THIS STORM WAS LOCATED NEAR LYSANDER...AND
  MOVING EAST AT 28 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  LYSANDER AND BALDWINSVILLE AT 610 PM EDT...
  EUCLID AND BAYBERRY AT 620 PM EDT...
  CLAY AND WOODARD AT 625 PM EDT...
  BREWERTON AND CICERO AT 630 PM EDT...
  LOWER SOUTH BAY AT 640 PM EDT...

THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS.

PADAVONA
Local storm report, Jul 26, 5:14 PM EST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
614 PM EDT SAT JUL 26 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0602 PM     HAIL             LOWMAN                  42.03N 76.72W
07/26/2008  U1.00 INCH       CHEMUNG            NY   PUBLIC

&&

EMG
Local storm report, Jul 26, 5:18 PM EST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
618 PM EDT SAT JUL 26 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0602 PM     HAIL             5 N LOWMAN              42.11N 76.72W
07/26/2008  U1.00 INCH       CHEMUNG            NY   PUBLIC

&&

DJN
Local storm report, Jul 26, 5:25 PM EST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
625 PM EDT SAT JUL 26 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     HAIL             BREESPORT               42.17N 76.73W
07/26/2008  M0.88 INCH       CHEMUNG            NY   PUBLIC

&&

EMG
Local storm report, Jul 26, 5:33 PM EST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
633 PM EDT SAT JUL 26 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0624 PM     HAIL             ERIN                    42.18N 76.67W
07/26/2008  M1.00 INCH       CHEMUNG            NY   PUBLIC

&&

EMG
Special weather statement, Jul 26, 5:47 PM EST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
647 PM EDT SAT JUL 26 2008

PAZ038-039-043-262345-
BRADFORD PA-SUSQUEHANNA PA-WYOMING PA-
647 PM EDT SAT JUL 26 2008

...STRONG THUNDERSTORM MOVING INTO THE AREA...

* AT 638 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  STRONG THUNDERSTORM.  THIS STORM WAS LOCATED 8 MILES SOUTH OF NEW
  ALBANY...AND MOVING NORTHEAST AT 31 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  WILMOT AT 700 PM EDT...
  HOLLENBACK AND LOVELTON AT 705 PM EDT...
  STOWELL AND JENNINGSVILLE AT 710 PM EDT...
  JENNINGSVILLE AND LACEYVILLE AT 715 PM EDT...
  MEHOOPANY AND SILVARA AT 720 PM EDT...
  MESHOPPEN AND RUSSELL HILL AT 725 PM EDT...
  AUBURN CENTER AND LAKE CAREY AT 730 PM EDT...
  AVERY AND ALDOVIN AT 735 PM EDT...

THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS.

PADAVONA

The radar

The Binghamton radar (KBGM), 77 km away, was scanning. The volume nearest the first event began at 23:00 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Bradford

When
July 26, 6:00 PM EST
Where
Bradford County, 0.52 mi W of New Albany
Measured
0.88 in hail
Reported by
Public
Coordinates
41.600, -76.440

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2008Every state in 2008This day in weather historyWarnings in Pennsylvania, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 127295.